Maine, 2009Flash Flooding in Maine, July 6, 2009
July 6, 2009 · NWS CAR · 5 events in 1 county or zone
Thunderstorms containing heavy rain developed across Piscataquis county during the late evening of the 6th. 5 inches per hour created localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $79,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms containing heavy rain developed across Piscataquis county during the late evening of the 6th. Thunderstorms with rainfall rates of 1.0 to 1.5 inches per hour created localized flash flooding. The flash flooding washed out portions of several roads and driveways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 6, 1:44 PM EST, 7 hours 46 minutes earlier.
Area forecast discussion, Jul 6, 1:44 PM EST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
244 PM EDT MON JUL 6 2009
.SYNOPSIS...
HIGH PRESSURE REMAINS JUST EAST OF THE REGION TONIGHT...WITH LOW
PRESSURE TO THE WEST. THE LOW WILL SLOWLY APPROACH LATER
TUESDAY...THEN CROSS THE REGION TUESDAY NIGHT THROUGH WEDNESDAY.
HIGH PRESSURE WILL RETURN ACROSS THE REGION THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
NEAR TERM MODELS ARE IN PRETTY GOOD AGREEMENT. A 500HPA CLOSED LOW
NORTH OF THE GREAT LAKES WILL SLOWLY DRIFT SOUTHEAST THROUGH THE
PERIOD. ITS ASSOCIATED SURFACE SYSTEM WILL REMAIN OVER THE CWA
THROUGH THE NEAR TERM PERIOD. OVER THE PERIOD THIS LOW WILL
MAINTAIN EARLY THEN SLOWLY FILL AS IT DRIFTS TOWARD THE GULF OF
MAINE. LOADED GRIDS USING THE NAM12 FOR SKY...POP...MIN...DP...AND
WINDS. LOADED CARWRF GRIDS FOR QPF. ADJUSTED POPS GRIDS TO BETTER
BLEND WITH OUR SHORT TERM GRIDS. MAINTAINED THE CURRENT MARINE
GRIDS THROUGH PERIOD FELL CURRENT FORECAST WAS STILL GOOD.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
CURRENT MODEL RUNS HAVE SLOWED THE EASTWARD ADVANCE OF
PRECIPITATION DURING TUESDAY...WITH MORE EMPHASIS ON RIDGING NORTH
AND EAST OF THE REGION. COULD BE LEFTOVER SHOWERS FROM A
WEAKENING CONVECTIVE COMPLEX ACROSS NORTHERN/WESTERN AREAS EARLY
TUESDAY. OTHERWISE...GENERALLY EXPECT JUST A CHANCE OF SHOWERS
ACROSS THE REGION TUESDAY WITH THE BEST CHANCES ACROSS WESTERN
AREAS NEAREST THE APPROACHING SURFACE/UPPER LOW. THE LOW WILL MOVE
EAST TUESDAY NIGHT ALONG WITH A WARM/OCCLUDED FRONT...WITH
INCREASING RAIN CHANCES IN ADVANCE OF THE LOW AND FRONT. THE BEST
CHANCES FOR RAIN TUESDAY NIGHT WILL EXTEND FROM NORTHWEST AREAS TO
DOWNEAST PORTIONS OF THE FORECAST AREA. THE REMNANTS OF THE LOW
WILL CROSS THE REGION WEDNESDAY WITH RAIN DURING THE MORNING
TAPERING TO SHOWERS DURING THE AFTERNOON. THE MOST EXTENSIVE RAIN
WEDNESDAY SHOULD OCCUR ACROSS CENTRAL/DOWNEAST AREAS. TOTAL
RAINFALL TUESDAY NIGHT THROUGH WEDNESDAY STILL REMAINS
UNCERTAIN...WITH MODELS NOT YET IN AGREEMENT REGARDING THE FOCUS
OF WHERE THE HEAVIEST PRECIPITATION WILL OCCUR. SHOWERS COULD
LINGER EARLY WEDNESDAY NIGHT WITH THE EXITING SURFACE LOW/UPPER
TROF. CLOUD COVER SHOULD THEN BEGIN TO DIMINISH LATER WEDNESDAY
NIGHT WITH HIGH PRESSURE STARTING TO BUILD ACROSS THE REGION. HIGH
PRESSURE WILL CONTINUE TO BUILD ACROSS THE REGION THURSDAY
BRINGING PARTLY/MOSTLY SUNNY SKIES. TEMPERATURES WILL BE AT BELOW
NORMAL LEVELS TUESDAY/WEDNESDAY. TEMPERATURES WILL RETURN TO NEAR
NORMAL...OR SLIGHTLY ABOVE NORMAL...LEVELS THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ANOTHER UPPER LEVEL WAVE AND ASSOCIATED FRONTAL PASSAGE AT THE
SURFACE SLATED TO MOVE INTO THE AREA AROUND SUNDAY TIME PERIOD.
MODELS ARE NOT IN GOOD AGREEMENT ON TIMING...ALTHOUGH MOST PUSH
THROUGH A WET COLD FRONT OF SOME SORT. THIS CONTINUES THE TREND OF
MODEL INCONSISTENCY UNDER THIS SEEMINGLY NEVER ENDING WEATHER
REGIME. IN ALL A LOW TO MODERATE CONFIDENCE LEVEL EXISTS FOR THE
WEEKEND AND BEYOND.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MVFR CONDITIONS COULD OCCUR WITH SHOWERS TUESDAY. MVFR/IFR
CONDITIONS ARE THEN EXPECTED TUESDAY NIGHT AND WEDNESDAY WITH
RAIN AND FOG. GENERALLY MVFR CONDITIONS ARE EXPECTED EARLY
WEDNESDAY NIGHT WITH LINGERING SHOWERS. CONDITIONS WILL THEN
IMPROVE TO VFR LEVELS FOR LATER WEDNESDAY NIGHT THROUGH THURSDAY.
&&
.MARINE...
NEAR TERM: NO SCA EXPECTED.
SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS TUESDAY THROUGH THURSDAY. VISIBILITIES WILL BE
REDUCED IN SHOWERS...RAIN AND FOG TUESDAY INTO WEDNESDAY NIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...NORTON
SHORT TERM...NORCROSS
LONG TERM...LERICOS
AVIATION...NORTON
MARINE...NORTON/NORCROSS
Hazardous weather outlook, Jul 6, 7:02 AM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
802 AM EDT MON JUL 6 2009
MEZ001>006-010-011-015>017-029>032-070830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
802 AM EDT MON JUL 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-070830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
802 AM EDT MON JUL 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 6, 4:46 PM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
546 PM EDT MON JUL 6 2009
MEZ010-015-031-070100-
CENTRAL PISCATAQUIS-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD...
BANGOR...BREWER...ORONO...OLD TOWN...DOVER-FOXCROFT...MILO...
GUILFORD
546 PM EDT MON JUL 6 2009
...SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF LOCALIZED VERY HEAVY
RAINFALL AND SMALL HAIL ACROSS WESTERN INTERIOR DOWNEAST AND
CENTRAL MAINE HIGHLAND AREAS...
DOPPLER RADAR INDICATES ISOLATED TO SCATTERED THUNDERSTORMS
DEVELOPING OVER WESTERN INTERIOR DOWNEAST AND CENTRAL MAINE
HIGHLAND AREAS BETWEEN BANGOR AND GREENVILLE. BRIEF VERY HEAVY
DOWNPOURS...GUSTY WINDS... SMALL HAIL AND DEADLY LIGHTNING MAY
ACCOMPANY ANY STORM INTO THE EARLY EVENING HOURS.
VJN
Flash Flood, Piscataquis
- When
- July 6, 9:30 PM EST to 11:45 PM EST
- Where
- Piscataquis County, 1.03 mi NE of Willimantic to 0.93 mi NE of Willimantic
- Cause
- Heavy Rain
- Property damage
- $13,000
- Reported by
- Law Enforcement
- Coordinates
- 45.310, -69.405
Thunderstorms containing rainfall rates of 1.0 to 1.5 inches per hour caused flash flooding. A portion of Elliotsville Road was washed out near Willamantic.
Flash Flood, Piscataquis
- When
- July 6, 9:30 PM EST to 11:45 PM EST
- Where
- Piscataquis County, 1.8 mi WSW of Monson Jct to 1.95 mi W of Monson Jct
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 45.214, -69.516
Thunderstorms containing rainfall rates of 1.0 to 1.5 inches per hour caused flash flooding. Several driveways were washed out around Piper Pond.
Flash Flood, Piscataquis
- When
- July 6, 9:30 PM EST to 11:45 PM EST
- Where
- Piscataquis County, Kingsbury to 0.37 mi S of Kingsbury
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 45.120, -69.650
Thunderstorms containing rainfall rates of 1.0 to 1.5 inches per hour caused flash flooding. Several driveways were washed out along Kingsbury Road and Route 16.
Flash Flood, Piscataquis
- When
- July 6, 9:30 PM EST to 11:45 PM EST
- Where
- Piscataquis County, 1.41 mi SSW of Abbot Vlg to 1.69 mi SE of Abbot Vlg
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 45.161, -69.460
Thunderstorms containing rainfall rates of 1.0 to 1.5 inches per hour caused flash flooding. The flash flooding damaged portions of Gales Road near the town of Abbot.
Flash Flood, Piscataquis
- When
- July 6, 9:30 PM EST to 11:45 PM EST
- Where
- Piscataquis County, 0.64 mi SW of Blanchard to 0.6 mi SW of Blanchard
- Cause
- Heavy Rain
- Property damage
- $64,000
- Reported by
- Department of Highways
- Coordinates
- 45.265, -69.591
Thunderstorms containing rainfall rates of 1.0 to 1.5 inches per hour caused flash flooding. The flash flooding washed out nearly 0.7 of a mile of Blanchard Mountain Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 6, 20091 death · 1 event
- Hail and Damaging Winds in Montana, July 6 to 7, 2009$102,000 · 1 in hail · 20 events
- Lightning Strike in Montana, July 6, 2009$140,000 · 1 event
- Damaging Winds in South Carolina, July 6, 20091 injured · $65,000 · 61 kt wind · 2 events
- Hail in New Mexico, July 6, 2009$50,000 · 1.75 in hail · 11 events
- Lightning Strike in Alabama, July 6, 2009$75,000 · 1 event
- Flash Flood in Maine, July 6 to 7, 2009$30,000 · 1 event
- Damaging Winds in Wyoming, July 6, 2009$25,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Montana, July 6, 20091.75 in hail · 21 events
- Hail in Colorado, July 6, 20091.75 in hail · 14 events
- Flash Flood and Flood in Louisiana, July 6 to 7, 2009$12,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 6, 20091.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186533, 186534, 186537, 186539, 186541.